Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 321, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2008, 8:38 PM CDT for Brown County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 15, 2008, 9:20 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Brown County, NE
The radar
The North Platte radar (KLNX), 77 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 8:48 PM CDT | HAIL 0.88 | 16 Sse Ainsworth, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2668 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1875 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 160138 SVRLBF NEC017-160230- /O.NEW.KLBF.SV.W.0321.080716T0138Z-080716T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 838 PM CDT TUE JUL 15 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 930 PM CDT * AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER EAST CENTRAL BROWN COUNTY...OR 14 MILES SOUTH OF AINSWORTH...AND MOVING SOUTH AT 11 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN BROWN COUNTY AT 850 PM CDT RURAL SOUTHEASTERN BROWN COUNTY AT 910 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA. LAT...LON 4219 9966 4219 9987 4240 9984 4240 9971 TIME...MOT...LOC 0138Z 359DEG 10KT 4234 9977 $$ KECK
1 follow-up statement
000 WWUS53 KLBF 160220 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 918 PM CDT TUE JUL 15 2008 NEC017-160228- /O.CAN.KLBF.SV.W.0321.000000T0000Z-080716T0230Z/ BROWN NE- 918 PM CDT TUE JUL 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER STORMS WILL CONTINUE TO PRODUCE BRIEF HEAVY RAINFALL...PEA SIZE HAIL AND WIND GUSTS TO 45 MPH WHILE MOVING THROUGH SOUTHEAST BROWN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA. LAT...LON 4219 9966 4219 9987 4240 9984 4240 9971 TIME...MOT...LOC 0218Z 359DEG 10KT 4223 9977 $$ KECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 15, 2:55 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT TUE JUL 15 2008 .DISCUSSION... A WARM FRONT LOCATED FROM NEAR KAKO CO TO BTWN KIML AND KOGA THEN EAST THROUGH KLXN WILL REMAIN NEARLY STATIONARY INTO TONIGHT WITH SFC MOISTURE POOLING NORTH OF FRONT AS INDICATED BY RUC13. PRESENCE OF ACCAS AND A BIT OF CIRROCU INDICATES MID AND UPPER LEVEL INSTABILITY FROM NERN CO THROUGH SWRN NEBR. WHILE THE NAM DOES NOT SHOW A FOCUSED AREA IN SWRN NEBR LATE THIS AFTN/EVENING...THE GFS ACTUALLY DOES. A WEAK DISTURBANCE INDICATED ON THE WV IMAGERY HAS CROSSED WRN CO INTO THE CNTRL CO MOUNTAINS. THIS FEATURE WILL MOVE INTO SRN PNHDLE BY 21Z AND SHOULD INITIATE TSTMS SOON AFTER. HAVE AGAIN PLACED HIGHEST 30 POPS NEAR AND SOUTH OF INTERSTATE 80 FROM 21Z-03Z. ANOTHER AREA OF POPS NEAR 30 PERCENT WILL BE NORTH OF HIGHWAY 20 IN NCTRL NEBR WHICH WILL BE IN VICINITY OF ANOTHER SUBTLE BOUNDARY. TAPERED POPS OFF TO SLIGHT CHC JUST FOR THE NERN HALF OF FORECAST AREA AFTER 06Z AS MOST OF ACTIVITY SHOULD BE DIMINISHING. WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR NEAR CODY IN CHERRY COUNTY SOUTH THROUGH OSHKOSH AND BIG SPRINGS. THIS WILL BE THE FAVORED AREA FOR SCATTERED TSTMS NEAR BOUNDARY. POPS NEAR 30 PERCENT FOR AREAS MAINLY WEST OF KANW THROUGH KLBF. BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO BELOW 12C IS SUGGESTIVE OF MORE WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT. POPS AT THIS JUNCTURE RANGE FROM 40 TO 54 PERCENT. LIKELY POPS COULD HAVE BEEN ADDED ACROSS THE SOUTHEAST...HOWEVER PREFER TO WAIT DUE TO DIFFERING SFC FRONT POSITIONS BTWN THE GFS AND NAM. SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY NIGHT WITH COOLER MONDAY. GFS CONTINUES TO MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SUNDAY/SUNDAY NIGHT...WHILE THE ECMWF IS MORE SUBTLE. && .AVIATION... VFR CONDITIONS ARE EXPECTED ACROSS TERMINALS KLBF AND KVTN TONIGHT. THERE IS A CHANCE FOR HIGH BASED THUNDERSTORMS TO FORM FROM 21Z TO 03Z EAST OF THE PANHANDLE THAT COULD BRING BRIEF LOCALIZED STRONG WINDS. OTHERWISE CEILINGS ARE EXPECTED TO REMAIN AOB 5KFT AS STORMS MOVE ACROSS WITH LOCALIZED 1SM TSRA AS STORMS MOVE EASTWARD THROUGH THE EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/KECK
Hazardous weather outlook, Jul 15, 3:32 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT TUE JUL 15 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-162045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 332 PM CDT TUE JUL 15 2008 /232 PM MDT TUE JUL 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN AND NORTH CENTRAL NEBRASKA. SEVERAL BOUNDARIES EXIST ACROSS THE AREA...WHICH WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT. ALTHOUGH ALL OF WESTERN AND NORTH CENTRAL NEBRASKA HAS THE POTENTIAL FOR SEVERE THUNDERSTORMS...THE MAIN AREA OF CONCERN APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM NEAR BUTTE IN BOYD COUNTY...SOUTHWEST THROUGH MULLEN IN HOOKER COUNTY...THEN FURTHER SOUTHWEST THROUGH THE OGALLALA AREA IN KEITH COUNTY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY AS A COLD FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. HEAVY RAIN...WITH THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE...ESPECIALLY ON THURSDAY AND THURSDAY NIGHT. WITH THE FRONT FLUCTUATING NORTH AND SOUTH FRIDAY THROUGH MONDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Local storm report, Jul 15, 7:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 3 E BASSETT 42.58N 99.48W
07/15/2008 E0.88 INCH ROCK NE PUBLIC
&&
MBYRDLocal storm report, Jul 15, 7:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 5 SSE JOHNSTOWN 42.51N 100.02W
07/15/2008 E1.00 INCH BROWN NE PUBLIC
&&
TKECKLocal storm report, Jul 15, 8:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 3 S LONG PINE 42.49N 99.70W
07/15/2008 E0.75 INCH BROWN NE PUBLIC
&&
TKECKLocal storm report, Jul 15, 8:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 S LONG PINE 42.48N 99.70W
07/15/2008 E1.00 INCH BROWN NE PUBLIC
&&
TKECKLocal storm report, Jul 15, 8:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 6 N ARTHUR 41.66N 101.69W
07/15/2008 E0.88 INCH ARTHUR NE PUBLIC
0720 PM HAIL 4 W OGALLALA 41.13N 101.80W
07/15/2008 E0.88 INCH KEITH NE TRAINED SPOTTER
&&
BHIRSCHLocal storm report, Jul 15, 8:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL BASSETT 42.58N 99.54W
07/15/2008 E1.00 INCH ROCK NE EMERGENCY MNGR
&&
BHIRSCHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:08 PM CDT | Tornado Warning | LBF | Arthur, Grant | 37 min |
| Jul 15, 7:13 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 47 min |
| Jul 15, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 46 min |
| Jul 15, 7:21 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jul 15, 7:23 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Perkins | 37 min |
| Jul 15, 7:26 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 34 min |
| Jul 15, 7:49 PM CDT | Tornado Warning | LBF | Arthur, Grant | 41 min |
| Jul 15, 7:57 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 33 min |
| Jul 15, 8:01 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 44 min |
| Jul 15, 8:18 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 27 min |
| Jul 15, 8:25 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 18 min |
| Jul 15, 8:48 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 42 min |
| Jul 15, 8:48 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 27 min |
| Jul 15, 9:21 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| Jul 15, 9:27 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 33 min |
| Jul 15, 9:37 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 19 min |
| Jul 15, 11:18 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 27 min |
| Jul 15, 11:46 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| Jul 16, 4:28 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 62 min |
| Jul 16, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Jul 16, 5:24 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 19 min |
| Jul 16, 5:55 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
| Jul 16, 6:50 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker, Thomas | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.